Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 30, NWS Honolulu, HI

December 31, 2007Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 31, 2007, 11:23 AM HST for Kalawao County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2007, 11:23 AM HST (21:23 UTC)
Expired
Dec 31, 2007, 1:30 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WGHW50 PHFO 312129
FFWHFO
HIC009-312330-
/O.NEW.PHFO.FF.W.0030.071231T2123Z-071231T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1129 AM HST MON DEC 31 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 130 PM HST

* AT 1125 AM HST...RAINFALL HAS DECREASED IN INTENSITY...HOWEVER 
  STREAM GAGE DATA AT HALAWA STREAM CONTINUES TO INDICATE HEAVY 
  RUNOFF AT 9 FEET. IN ADDITION A WEATHER SPOTTER REPORTED WATER 
  OVER THE BRIDGE AT HALAWA VALLEY. HEAVY RUNOFF WILL CONTINUE UNTIL 
  AT LEAST 130 PM WITH ADDITIONAL HEAVY RAINFALL POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KALAUPAPA.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2105 15673 2103 15679 2104 15702 2124 15699
      2121 15669

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 9:30 AM HST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 31, 9:30 AM HST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
930 AM HST MON DEC 31 2007

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL BRING THE THREAT OF HEAVY
RAIN SHOWERS TO THE BIG ISLAND AND MAUI COUNTY TODAY. BEHIND THE
TROUGH...INCREASING NORTHEAST TRADE WINDS ON KAUAI AND OAHU WILL
BRING SHOWERS MAINLY ACROSS SOGGY WINDWARD AND MAUKA AREAS TODAY. A
SHEAR LINE NEAR KAUAI TODAY WILL GRADUALLY WORK ITS WAY DOWN THE
ISLAND CHAIN TUESDAY AND DISSIPATES OVER THE CENTRAL ISLANDS DURING
THE MIDDLE OF THE WEEK.

&&

.DISCUSSION...AN UPPER TROUGH SITUATED ACROSS THE CENTRAL ISLANDS
THIS MORNING WITH HEAVY RAIN SHOWERS CONCENTRATED IN A SWATH FROM
SOUTHWEST MAUI ISLAND TO CENTRAL MOLOKAI ISLAND. THIS UPPER LOW HAS
SOME REFLECTION IN MID AND LOW LEVELS AS SHOWN IN RADAR IMAGERY AND
IS SHOWING LITTLE MOVEMENT OVER THE PAST SEVERAL HOURS. LIGHTNING
DETECTION SHOWED STRIKES OFFSHORE NORTHEAST OF MOLOKAI EARLIER THIS
MORNING INDICATING THE AREA OF BEST INSTABILITY ASSOCIATED WITH THE
SYSTEM AND HAVE ADDED ISOLATED THUNDERSTORMS TO THE FORECAST FROM
ROUGHLY THE NORTHERN END OF THE BIG ISLAND ACROSS MAUI TO MOLOKAI
AND SURROUNDING WATERS.

WITH THE TROUGH NOW STALLING OVER THE CENTRAL ISLANDS...THE REST OF
THE DAY WILL REFLECT SIMILAR CONDITIONS TO THE CURRENT SCENARIO.
THE BIG ISLAND WILL LIKELY SEE DEVELOPMENT OF SHOWERS LATER TODAY AS
DIFFERENTIAL HEATING DEVELOPS SEA BREEZE CONVERGENCE. FLASH FLOOD
WATCH AREA WILL REMAIN AS IS THROUGH THE DAY.

EXPECT THE WEATHER PATTERN TO QUIET DOWN THIS EVENING AND OVERNIGHT
AS THE TROUGH WEAKENS AND GETS PUSHED OUT OF THE CENTRAL ISLANDS BY
AN INCREASING NORTHEAST TRADE FLOW. THIS FLOW WILL BRING DOWN THE
REMNANTS OF A WEAKENING SHEAR LINE THROUGH KAUAI AND OAHU ON NEW
YEARS DAY. NOT MUCH SUPPORT WITH THIS LINE FOR MUCH MORE THAN
SCATTERED SHOWERS OVER THE WATERS AND MAYBE LEEWARD AND A SLIGHT
UPTICK IN WINDWARD PRECIP AMOUNTS.

A HIGH WILL TAKE UP A POSITION NORTH NORTHWEST OF THE STATE FOR THE
REST OF THE WEEK WITH MORE TYPICAL TRADE WIND WEATHER.

&&

.MARINE...MODERATE TO FRESH NORTHEAST WINDS WILL REQUIRE A SMALL
CRAFT ADVISORY TO BE EXPANDED TO COVER WATERS SURROUNDING OAHU AND
KAUAI INCLUDING THE KAIWI CHANNEL TODAY. A COUPLE OF MODERATE SIZE
NORTH NORTHWEST SWELLS ARE EXPECTED THIS WEEK WITH THE FIRST
ARRIVING TUESDAY AND THE SECOND ON THURSDAY. THIS MAY CAUSE SEAS TO
REMAIN AROUND THE 10 FOOT SMALL CRAFT ADVISORY THRESHOLD ESPECIALLY
OVER WATERS NORTH OF THE ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR MAUI COUNTY AND BIG ISLAND.

SMALL CRAFT ADVISORY FOR ALL WATERS SURROUNDING KAUAI AND OAHU.

&&

BRENCHLEY

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 11:46 PM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 31, 12:16 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 31, 4:57 AM HSTFlash Flood WatchHFOHawaii, Kalawao13 hr
Dec 31, 8:23 AM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.